American Epilepsy Society (AES) 65th Annual Meeting
December 2-6, 2011; Baltimore, MD
Small Study Finds Lacosamide Safe and Effective for Older Adults
The antiepileptic agent lacosamide eliminated seizures for more than one-third of older adults with epilepsy included in a small retrospective study that was presented at the AES 65th Annual Meeting. Adverse effects were common as patients adjusted to the medication but declined sharply following titration. More than 90% of patients persisted with therapy for at least 1 year, leading researchers to conclude that lacosamide was well tolerated. Noting that age alters the pharmacokinetic and pharmacodynamic properties of medications, the investigative team said concerns about the lack of data on lacosamide and other antiepileptics in adults 60 years and older prompted the multicenter study. “Although the elderly are the fastest growing segment of the population, there are little data on the use of antiepileptic drugs in this group,” they explained in the study abstract.
Investigators analyzed a year’s worth of data for 13 individuals 60 years and older who were treated for epilepsy at four centers in Florida and Colorado. Patients were force-titrated on lacosamide up to a median maintenance dose of 300 mg, which was achieved after a mean of 209.2 days. At the end of the 12-month study period, 38.5% (5/13) of patients were seizure-free.
Nearly two-thirds of patients (61.5%) experienced adverse events during titration. Despite this, the retention rate remained high throughout the study, with all patients remaining on lacosamide at 3 months. The only patient to discontinue therapy did so prior to the 6-month end point, citing the drug’s adverse effects and lack of effectiveness. During titration, 30.8% of patients experienced dizziness; 23.1% demonstrated cognitive difficulties, such as problems finding words and slowed acuity; 15.4% experienced tremors and shakiness; and another 15.4% reported somnolence or fatigue. With the exception of dizziness, these adverse effects differ from those cited by the prescribing information as most common during titration (ie, dizziness, headache, nausea, and double vision). As is typical with lacosamide therapy, far fewer treatment-related adverse events were observed during the maintenance phase. Only 23.6% of patients reported an adverse event after reaching their maximum daily dose, with one patient each experiencing balance problems, decreased manual dexterity, memory problems, and nasal congestion.
The US Food and Drug Administration (FDA) approved lacosamide in 2008 as an adjuvant therapy for patients with partial-onset epileptic seizures. The therapeutic range of oral lacosamide is 200 mg to 400 mg daily, but clinicians often force-titrate the drug to its approved maximum daily dose of 400 mg or higher. To minimize the risk of adverse events in adults 60 years and older, the authors recommend slow dose escalation to a target maximum maintenance dose of 300 mg daily, which proved effective in the study at reducing seizure frequency.
Additional studies presented at the meeting evaluated the long-term effects of lacosamide therapy using pooled data from three open-label phase 2/3 trials. Although not specific to the elderly population, the studies enrolled 1054 adults with partial-onset seizures who were exposed to lacosamide for up to 8 years. The median daily dose of lacosamide over 8 years was 500 mg (higher than the FDA-approved maximum daily dose), and the agent was well tolerated with no new safety concerns identified. A 1-year subanalysis found that 67.7% of patients treated with lacosamide reported improvement in their overall health from baseline. Quality of Life in Epilepsy scale scores also improved from baseline, with nearly one-third of patients improving on all measures and nearly half reporting a meaningful reduction in seizure worry and improved social function.—Christin Melton
The pooled analyses were funded by UCB Pharma S.A.
Study Advises Caution When Using Psychotropics in Older Patients With Epilepsy
Many adults will develop new-onset epilepsy later in life (stroke is a common cause of acquired epilepsy), and physicians need to ensure that any antiepileptic drugs (AEDs) they prescribe are not likely to interact adversely with a medication the patient is already taking for a preexisting condition. In an abstract presented at the AES 65th Annual Meeting, investigators for the TIGER (Treatment in Geriatric Epilepsy Research) project said the risk of drug-drug interactions with AED use is of particular concern for older adults taking concurrent psychotropic medications.
The researchers used the National Veterans Affairs and Medicare databases to identify veterans 66 years and older who received a diagnosis of epilepsy between 1999 and 2004 (N=9682). The study population was predominantly white (80.8%) and male (97.4%). At the time of epilepsy diagnosis, approximately 16% (n=1565) of the veterans were taking a psychotropic medication to address one or more preexisting mental health disorders. Depression (73%), anxiety (38.3%), and post-traumatic stress disorder (13.4%) were the most common conditions being treated.
Although any psychotropic drug has a potential to interact with any AED, the study team reviewed the scientific literature to determine the psychotropic agents and AEDs most likely to interact with one another pharmacokinetically. They concluded that the psychotropic agents sertraline, trazodone, paroxetine, and risperidone posed the highest risk, particularly when paired with an enzyme-inducing AED. The risk was especially great when administering one of these four psychotropic drugs concurrently with the anticonvulsant phenytoin, one of the most commonly prescribed agents for epilepsy. Records showed the majority of veterans (67.6%) with new-onset epilepsy and preexisting use of a psychotropic medication were prescribed an AED that increased the potential for a drug-drug interaction.
Data were not sufficient to determine how many patients taking an AED and a psychotropic experienced an adverse drug interaction, however. Although 8.6% of the 1565 patients considered at risk of a drug-drug interaction were hospitalized during the study period, the reason for these hospitalizations was not investigated. Further, this rate did not differ significantly from the rate of hospitalization for the group of patients who were prescribed an AED but had not been taking a psychotropic medication.
In concluding their analysis, the investigators noted that depression is common among older adults, particularly following a diagnosis of epilepsy. Given the overall high rate of depression observed in this population of elderly veterans before and after receiving an epilepsy diagnosis, the research team warned clinicians to be “vigilant in monitoring patients for signs of worsening mental health following initiation of treatment for new-onset epilepsy.” Patients already taking an AED who initiate therapy with a psychotropic medication have as much risk of experiencing a drug-drug interaction as patients who are already taking a psychotropic medication and start therapy with an AED.—Christin Melton